Texas, 2018

Extreme Cold in Texas, January 2, 2018

January 2, 2018 · NWS HGX · 3 events in 1 county or zone

Two persons were discovered deceased from hypothermia due to outdoor exposure to subfreezing temperatures.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Two persons were discovered deceased from hypothermia due to outdoor exposure to subfreezing temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 1, 11:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 1, 11:37 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1137 PM CST Mon Jan 1 2018

.AVIATION...
VFR. Scattered to broken mid to high level cloud cover as moisture
is lifted up over the state downstream of an passing U.S. Midwest
shortwave trough Tuesday. Weaker winds will come out of either the
north or northeast. A reinforcing (dry) front late in the period
will back winds more northerly with little strengthening. Be aware
that tomorrow's mid-level cloud depth of around 5k feet (or deeper)
within 0 C and -15 C may produce conditions favorable for icing.
31

&&

.PREV DISCUSSION... /ISSUED 921 PM CST Mon Jan 1 2018/

DISCUSSION...
Cloud deck between 5000-7000 ft is edging back into the region
from the west. Suspect this might keep some locations from meeting
the technical definition of the hard freeze warning (<= 24 for 2+
hours), but don't have enough confidence one way or the other to
adjust locations. Just tweaked temps to match obs and trends for
the evening update.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      21  34  19  47  24 /   0  10   0   0   0
Houston (IAH)              23  35  21  46  27 /   0  10  10   0   0
Galveston (GLS)            29  37  28  45  35 /  10  20  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Hard Freeze Warning until 9 AM CST Wednesday for the following
     zones: Austin...Brazos...Burleson...Chambers...Colorado...
     Fort Bend...Grimes...Harris...Houston...Liberty...Madison...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington.

     Wind Chill Advisory from 3 AM to 10 AM CST Tuesday for the
     following zones: Austin...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Grimes...Harris...Houston...
     Liberty...Madison...Montgomery...Polk...San Jacinto...
     Trinity...Walker...Waller...Washington.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Tuesday morning for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday morning
     for the following zones: Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...31
Aviation/Marine...47
Hazardous weather outlook, Jan 1, 5:06 AM CST, 19 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
506 AM CST Mon Jan 1 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021115-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
506 AM CST Mon Jan 1 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Very cold temperatures will prevail today and tonight with many
areas struggling to warm to 40 degrees. Wind chill values will
fall into the teens this morning and slowly recover this
afternoon. A Hard Freeze Warning and Wind Chill Advisory remain in
effect through 10 AM for the northern half of the region.

An upper level disturbance will bring a slight chance of light
rain or sleet today to areas south of an Edna to Bay City to
Sargent line. No accumulations are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another upper level disturbance coupled with a weak coastal trough
will bring light rain or light sleet to areas around Matagorda
Bay and along the coast on Tuesday. No accumulations are expected.

Very cold temperatures will persist through Thursday morning with
morning low temperatures falling into the 20's with wind chill
values falling into the teens and low 20's. Additional Hard Freeze
Warnings and wind Chill Advisories may be required over parts of
Southeast Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-021115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
506 AM CST Mon Jan 1 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong north winds and elevated seas will persist today. A Gale
Warning remains in effect for the offshore waters through noon and
a Small Craft Advisory is in effect for the remainder of the
coastal waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A moderate offshore flow will persist through Thursday. Warm and
moist air flowing over cooler shelf waters could bring some sea
fog back to the coastal waters next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Harris

When
January 2, 12:45 AM CST
Where
Harris forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

One hypothermia fatality reported in the city of Houston. The body was discovered around 0700 local time on 301 Hamilton Street.

Extreme Cold/Wind Chill, Harris

When
January 2, 12:45 AM CST
Where
Harris forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

One hypothermia fatality reported in the city of Houston. The body was discovered around 0915 local time on 100 Richmond Avenue west of Spur 527 near Highway 59.

Extreme Cold/Wind Chill, Harris

When
January 2, 12:45 AM CST
Where
Harris forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

One hypothermia fatality reported in the city of Houston. The body was discovered around 0700 local time on the 300 block of Richmond Avenue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Harris2018-01-02Outside/Open AreasDirect
Extreme Cold/Wind Chill, Harris2018-01-02Outside/Open AreasDirect
Extreme Cold/Wind Chill, Harris2018-01-02Outside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736999, 737000, 739886.